New Jersey, 2009

Lightning Strike in New Jersey, June 9, 2009

June 9, 2009 · NWS OKX · 1 event in 1 county or zone

Thunderstorms developed in the vicinity of a warm front during the morning hours across portions of northeastern New Jersey. These storms produced lightning damage in Passaic county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms developed in the vicinity of a warm front during the morning hours across portions of northeastern New Jersey. These storms produced lightning damage in Passaic county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 9, 6:47 AM EST, 39 minutes earlier.

Area forecast discussion, Jun 9, 6:47 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
747 AM EDT TUE JUN 9 2009

.SYNOPSIS...
A FRONT WILL LIKELY REMAIN TO OUR SOUTH THROUGH THURSDAY...AS
HIGH PRESSURE REMAINS ANCHORED OVER SOUTHEAST CANADA...RIDGING
DOWN INTO THE NORTHEASTERN STATES. WAVES OF LOW PRESSURE WILL RIDE
ALONG IT. THE FIRST LOW PASSES SOUTH OF THE TRI-STATE
TODAY INTO TONIGHT...WITH A SERIES OF LOWS AFFECTING THE AREA
WEDNESDAY NIGHT INTO FRIDAY. HIGH PRESSURE THEN BUILDS IN FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WEAK SHORTWAVE TROUGH LIFTS FROM THE GREAT LAKES THIS MORNING
INTO WESTERN QUEBEC TODAY. SURFACE LOW PRESSURE TAKES A SIMILAR
TRACK...WHILE HIGH PRESSURE SLOWLY SLIDES FROM NORTHERN NEW
ENGLAND INTO THE CANADIAN MARITIMES. ITS ASSOCIATED WARM
FRONT...JUST SE OF THE REGION THIS MORNING...WILL LIKELY HAVE
TROUBLE MOVING MUCH FARTHER NE TODAY WITH COOL WATERS...WEAK LOW-LEVEL
WINDS AND FAR INTERIOR TRACK OF LOW PRESSURE. WILL LEAN TOWARDS
LESS PROGRESSIVE MOVEMENT OF THE WARM FRONT AS DEPICTED BY THE
NAM...KEEPING REGION IN MORE STABLE LOW-LEVELS.

COMBINATION OF EASTERLY UPSLOPE LOW-LEVEL FLOW...MARGINAL ELEVATED
INSTABILITY...MID-LEVEL SHORTWAVE FORCING...AND PWATS AROUND 1 3/4
INCHES ALLOWING FOR MODERATE TO HEAVY RA/TSRA ACTIVITY EARLY THIS
MORNING...WHICH WILL TRANSLATE E THROUGH THE MORNING. BEST CHANCE OF
TSRA ACROSS SW ZONES WITH BEST ELEVATED INSTABILITY...WANING TO THE
NE. WOULD EXPECT HEAVIER SHOWER ACTIVITY TO END FROM W TO E
THROUGH THE LATE MORNING/AFTERNOON AS NORTHERN STREAM SHORTWAVE
TROUGH PIVOTS NE. BUT WITH WEAK SURFACE LOW/TROUGH HANGING TO THE
WEST...WARM FRONT SW OF THE AREA...AND CONTINUED LOW-LEVEL UPSLOPE
ONSHORE FLOW...WOULD EXPECT A CHANCE OF LIGHT SHOWER ACTIVITY AND
DRIZZLE TO CONTINUE THIS AFTERNOON.

WITH CLOUDS...ONSHORE FLOW...AND SHOWER/DRIZZLE ACTIVITY TEMPS WILL
LIKELY HOLD IN THE 60S ACROSS MUCH OF THE REGION...PERHAPS SOME
LOWER 70S ACROSS NY/NJ METRO. LEANING TOWARDS COOLER NAM
NUMBERS...SEVERAL DEGREES BELOW SEASONABLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
UNSETTLED THROUGH THE PERIOD. SPLIT UPPER FLOW TONIGHT INTO
WEDNESDAY...GIVING WAY TO A SLOW APPROACH OF WEAKLY PHASED SOUTHERN
AND NORTHERN STREAM SHORTWAVE ENERGY WED NIGHT INTO THURS.

NORTHERN STREAM SHORTWAVE PIVOTS INTO CANADIAN MARITIMES
TONIGHT...WHILE SOUTHERN STREAM SHORTWAVE AMPLIFIES OFF MID-ATLANTIC
COAST TONIGHT INTO WED. THIS WILL LIKELY HAVE WEAK SURFACE LOW
PRESSURE...WEST OF THE REGION TODAY...TRANSLATING SOUTH OF REGION
TONIGHT INTO WED AS SOUTHERN STREAM SHORTWAVE SLIDES OFFSHORE. THE
SURFACE WARM FRONT WILL LIKELY CONTINUING TO SIT JUST SOUTH OF THE
REGION AS HIGH PRESSURE HOLDS ON OVER THE CANADIAN
MARITIMES...PROVIDING ONSHORE FLOW AND CAD INTO THE REGION. WITH
WEAK ISENTROPIC LIFT FROM ONSHORE FLOW AND MOIST LOW LEVELS...WILL
LIKELY SEE CONTINUE SCATTERED LIGHT SHOWER ACTIVITY AND AREAS OF
DRIZZLE AND FOG ACROSS THE REGION TONIGHT THROUGH WED EVE. TEMPS
RUNNING BELOW SEASONABLE ON WED IN ONSHORE FLOW AND
CLOUDS/DRIZZLE.

UPPER FLOW CONSOLIDATES TO SOUTHWESTERLY WED NIGHT AHEAD OF
WEAKLY PHASED NORTHERN AND SOUTHERN STREAM SHORTWAVE ENERGY. THIS
WILL LIKELY HAVE A SERIES OF WAVES APPROACHING THE REGION ALONG
THE WARM FRONT. THE FIRST OF WHICH LOOKS TO APPROACH LATE
WEDNESDAY NIGHT FROM THE OHIO VALLEY...WITH SUBSEQUENT WAVES
THROUGH FRIDAY. QUITE A BIT OF UNCERTAINTY EXISTS IN THE TRACK OF
THE WAVES AND EVENTUAL CONSOLIDATION INTO MAIN LOW PRESSURE. THIS
WILL HAVE A BIG IMPACT ON INSTABILITY AND QPF.

NONETHELESS...WITH ASSOCIATED MID AND LOW- LEVEL FORCING AND ABUNDANT
MOISTURE TO WORK WITH...WIDESPREAD SHOWER ACTIVITY IS LIKELY DURING
THIS TIME.

AT LEAST MARGINAL ELEVATED INSTABILITY AND FORCING WILL PRESENT
THE POSSIBILITY OF EMBEDDED ELEVATED TSTMS ACTIVITY. IF THE WARM
FRONT CONTINUE TO STRADDLE THE AREAS WITH THE SURFACE WAVES TRACKING
IN CLOSE VICINITY OF THE REGION...PWATS COULD APPROACH 2 INCHES.
THIS WOULD BRING THE THREAT OF HEAVY RAIN AND FLASH FLOODING LATE
WED NIGHT INTO THURS NIGHT. WILL ADDRESS LOW-END FLASH FLOOD
THREAT IN HWO AT THIS TIME.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
UNSETTLED WEATHER PATTERN CONTINUES THROUGH THE END OF THE WORK
WEEK. NEXT WEEKEND STILL LOOKS GENERALLY DRY AND FAIR...BUT STILL DO
NOT SEE A PROLONGED PERIOD OF BENIGN WEATHER IN SIGHT. HAVE ONCE
AGAIN LEANED HEAVILY ON HPC GUIDANCE.

THIS SCENARIO WILL TRACK ONE OR A SERIES OF LOW PRESSURE WAVES FROM
THE OHIO VALLEY TO THE NEW ENGLAND COAST THU NIGHT THROUGH FRI. THE
JURY STILL REMAINS OUT WHETHER THE LOCAL AREA IS ABLE TO WARM SECTOR
DUE TO UNCERTAINTY WITH THE EXACT LOW TRACK...BUT THERE COULD AT
LEAST BE ELEVATED INSTABILITY PRESENT THU NIGHT SO HAVE INCLUDED
SLIGHT CHANCE TSTMS DURING THIS TIME.

RAIN CONTINUES INTO FRI MORNING...TAPERING OFF DURING THE AFTERNOON.
POTENTIAL FOR URBAN FLOODING IS PRESENT.

HAVE KEPT THE WEEKEND DRY ALTHOUGH TROUGHINESS REMAINS ACROSS THE
EASTERN US. NO REAL SHORTWAVES IN THE FLOW UNTIL SUN NIGHT/MON WHEN
CHANCE POPS RETURN.

TEMPS SHOULD BE RIGHT AROUND NORMAL LEVELS...EXCEPT FOR THU NIGHT
AND FRI...WHERE ABUNDANT CLOUD COVER AND RAIN WILL KEEP IT SLIGHTLY
WARMER THU NIGHT AND SLIGHTLY COOLER ON FRI.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
IFR TO LIFR CEILINGS GENERALLY THROUGH THE FORECAST PERIOD AS
STRATUS REMAINS WITH AN EASTERLY FLOW AHEAD OF A WARM FRONT.
VISIBILITIES WILL LIKELY REMAIN MVFR. SOLID LINE OF THUNDERSTORMS
MOVING INTO THE TERMINALS AT THE START OF THE FORECAST PERIOD WILL
MOVE THROUGH THE EASTERN TERMINALS 17Z TO 18Z...HEAVY RAIN WITH
VISIBILITIES IFR. THERE MAY BE SOME IMPROVEMENT IN CEILINGS TO
MVFR FOR SEVERAL HOURS THIS AFTERNOON. THEN WITH THE WARM FRONT
REMAINING SOUTH AND A CONTINUED EASTERLY FLOW CEILINGS WILL LOWER
BACK TO IFR TO LIFR WITH MVFR TO IFR VISIBILITIES IN DRIZZLE AND FOG.

OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
WED AND WED NIGHT...IFR CEILINGS AND MVFR TO IFR VISIBILITIES IN
FOG...LIGHT RAIN AND DRIZZLE.
THU AND FRI...SUB-VFR LIKELY WITH RAIN AND CHANCE OF TSTMS.
FRI NIGHT-SAT...VFR.

&&

.MARINE...
HIGH PRESSURE BUILDING IN FROM THE SOUTHEAST COAST OF NEW ENGLAND
WITH WEAKENING LOW PRESSURE OVER THE EASTERN GREAT LAKES TODAY INTO
TONIGHT WILL KEEP WINDS AND SEAS BELOW SMALL CRAFT LEVELS. SHOWERS
AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THE AREA WATERS.
TONIGHT INTO WEDNESDAY NIGHT VISIBILITIES WILL LIKELY BE REDUCED IN
DRIZZLE AND FOG WITH A LIGHT EASTERLY FLOW.

LOW PRESSURE DEEPENING OVER THE WATERS THURSDAY NIGHT INTO FRIDAY
WILL LIKELY INCREASE SEAS ON THE OCEAN TO MINIMAL SMALL CRAFT
LEVELS. WINDS WILL INCREASE FROM THE SOUTHEAST BUT ARE EXPECTED TO
REMAIN BELOW 25 KT. DEPENDING ON THE STRENGTH AND TRACK OF THIS LOW
THURSDAY NIGHT INTO FRIDAY A SCA MAY BE NEED ON THE WATERS.

OTHERWISE WINDS AND SEAS WILL AGAIN BE BELOW SMALL CRAFT LEVELS
FRIDAY NIGHT INTO SATURDAY.

&&

.HYDROLOGY...
AN ADDITIONAL 1/2 TO 1 INCH QPF POSSIBLE THIS MORNING...LOCALLY
HIGHER AMOUNTS IN CONVECTION.

ADDITIONAL SIGNIFICANT RAINFALL POSSIBLE FROM LATE WEDNESDAY NIGHT
INTO FRIDAY...WITH THE POTENTIAL FOR OVER 1 INCH OF RAINFALL. GIVEN
RECENT RAINFALL...THERE COULD BE SOME CONCERNS WITH FLOODING
DEPENDING UPON HOW MUCH RAIN ACTUALLY FALLS. WILL ADDRESS THE LOW
END FLASH FLOOD POTENTIAL IN HWO FOR NOW.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...AL
AVIATION...MET
MARINE...MET
HYDROLOGY...NV
Hazardous weather outlook, Jun 9, 3:23 AM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
423 AM EDT TUE JUN 9 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-100830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
423 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF LOW PRESSURE WAVES WILL TRACK NORTHEAST ALONG A
STALLED BOUNDARY WEDNESDAY NIGHT INTO FRIDAY...WHICH COULD BRING
SIGNIFICANT ADDITIONAL RAINFALL TO THE AREA. THERE IS STILL SOME
UNCERTAINTY ON THE EXACT TRACK OF THESE WAVES...BUT AT THIS POINT
THERE IS A LOW END THREAT OF FLASH URBAN AND SMALL STREAM
FLOODING DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-100830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
423 AM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 9, 1:51 AM EST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
251 AM EDT TUE JUN 9 2009

NJZ003>006-011-NYZ071>078-080-090745-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW
YORK (MANHATTAN)-NORTHWEST SUFFOLK-QUEENS-RICHMOND (STATEN
IS.)-SOUTHERN WESTCHESTER-SOUTHWEST SUFFOLK-UNION-
251 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...KINGS (BROOKLYN)...NASSAU...NEW YORK (MANHATTAN)...
PASSAIC...QUEENS...RICHMOND (STATEN ISLAND)...SOUTHERN WESTCHESTER...
UNION AND WESTERN SUFFOLK COUNTIES...

AT 247 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF HEAVY SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM NEW ROCHELLE TO RED BANK...MOVING SOUTHEAST AT 25 MPH.

INTENSE CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A
HALF INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THESE RAINFALL
RATES WILL CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING
AREAS...WITH WIDESPREAD PONDING OF WATER ON ROADWAYS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 9, 4:49 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
549 AM EDT TUE JUN 9 2009

NYZ067-091115-
ORANGE-
549 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ORANGE COUNTY...

AT 545 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF HAZEL TO 59 MILES WEST OF BEATTYESTOWN...MOVING
SOUTHEAST AT 25 MPH.

INTENSE CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. IN
ADDITION...HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. SMALL
HAIL AND GUSTY WINDS MAY BE POSSIBLE IN THE STRONGEST CELLS AS WELL.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 9, 5:32 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
632 AM EDT TUE JUN 9 2009

NJZ002-003-NYZ067>069-091200-
BERGEN-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC-
632 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BERGEN...ORANGE...
PASSAIC...PUTNAM AND ROCKLAND COUNTIES...

AT 630 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8
MILES NORTHEAST OF GRAHAMSVILLE TO 41 MILES WEST OF
BEATTYESTOWN...MOVING EAST AT 25 MPH.

INTENSE CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. IN
ADDITION...HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. SMALL
HAIL AND GUSTY WINDS MAY BE POSSIBLE IN THE STRONGEST CELLS AS WELL.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 9, 6:06 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
706 AM EDT TUE JUN 9 2009

NJZ002>005-011-NYZ067>070-091200-
BERGEN-EASTERN PASSAIC-ESSEX-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-UNION-WESTERN PASSAIC-
706 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...ESSEX...ORANGE...
PASSAIC...PUTNAM...ROCKLAND...UNION AND WESTCHESTER COUNTIES...

AT 704 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TILLSON TO 7 MILES
SOUTHEAST OF MILFORD TO 20 MILES NORTHWEST OF EWING...AND MOVING
EAST AT 30 MPH.

INTENSE CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. IN
ADDITION...HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. SMALL
HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE IN THE STRONGEST CELLS
AS WELL.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 9, 6:11 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
711 AM EDT TUE JUN 9 2009

CTZ005-006-009-010-091215-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-SOUTHERN NEW
HAVEN-
711 AM EDT TUE JUN 9 2009

...AN AREA OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS IMPACTING
FAIRFIELD AND NEW HAVEN COUNTIES...

AT 708 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERMAN TO
STRATFORD...MOVING EAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH
AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING
OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Jun 9, 6:42 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
742 AM EDT TUE JUN 9 2009

CTZ005-009-NJZ002>006-011-NYZ067>076-091245-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-NORTHERN FAIRFIELD-NORTHERN
WESTCHESTER-ORANGE-PUTNAM-QUEENS-RICHMOND (STATEN
IS.)-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER-UNION-WESTERN
PASSAIC-
742 AM EDT TUE JUN 9 2009

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...EASTERN
ORANGE...ESSEX...FAIRFIELD...HUDSON...KINGS (BROOKLYN)...NEW YORK
(MANHATTAN)...PASSAIC...PUTNAM...QUEENS...RICHMOND (STATEN ISLAND)...
ROCKLAND...UNION AND WESTCHESTER COUNTIES...

AT 738 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANFORDVILLE TO
WARWICK TO 7 MILES SOUTHWEST OF MANVILLE...MOVING EAST AT 30 MPH.

INTENSE CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. IN
ADDITION...HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH AN
HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. SMALL
HAIL AND GUSTY WINDS MAY BE POSSIBLE IN THE STRONGEST CELLS AS WELL.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV

The radar

The Philadelphia radar (KDIX), 104 km away, was scanning. The volume nearest the first event began at 12:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Passaic

When
June 9, 7:26 AM EST
Where
Passaic County, 1.25 mi ESE of Clifton
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.860, -74.130

A house was struck by lightning on 44th Street, resulting in minor structural damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179193.